Alert archive / Mississippi / Tornado Warnings in 2008

Tornado Warning 257, NWS Jackson, MS

October 7, 2008Grenada County, Mississippi

NWS Jackson, MS issued this tornado warning at Oct 7, 2008, 5:51 PM CDT for Grenada County, Mississippi. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 7, 2008, 5:51 PM CDT (22:51 UTC)
Expired
Oct 7, 2008, 6:15 PM CDT
In force
24 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

County Grenada County, MS

The radar

The Columbus AFB radar (KGWX), 118 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.9 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2008-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 388 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2008-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
388 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
556 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KJAN 072251
TORJAN
MSC043-072315-
/O.NEW.KJAN.TO.W.0257.081007T2251Z-081007T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSON MS
551 PM CDT TUE OCT 7 2008

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN GRENADA COUNTY IN NORTH CENTRAL MISSISSIPPI...

* UNTIL 615 PM CDT

* AT 551 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR GORE
  SPRINGS...OR 8 MILES EAST OF GRENADA...MOVING NORTHEAST AT 20 MPH.

* THE TORNADO WILL BE NEAR...
  RURAL NORTHEASTERN GRENADA COUNTY AT 610 PM CDT

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3387 8951 3387 8950 3377 8950 3374 8972
      3383 8977 3388 8971 3388 8964
TIME...MOT...LOC 2251Z 233DEG 17KT 3380 8965

$$

BYB
2 follow-up statements
000 
WWUS54 KJAN 072310
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
610 PM CDT TUE OCT 7 2008

MSC043-072315-
/O.CON.KJAN.TO.W.0257.000000T0000Z-081007T2315Z/
GRENADA MS-
610 PM CDT TUE OCT 7 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR
NORTHEASTERN GRENADA COUNTY...

AT 610 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUE TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS
TORNADO WAS LOCATED OVER NORTHEASTERN GRENADA COUNTY...OR 15 MILES
EAST OF GRENADA...MOVING NORTHEAST AT 20 MPH.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
QUARTER SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3387 8950 3379 8950 3378 8960 3383 8966
      3388 8964 3388 8962 3388 8961
TIME...MOT...LOC 2310Z 239DEG 17KT 3385 8955

$$

BYB
000 
WWUS54 KJAN 072316
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
616 PM CDT TUE OCT 7 2008

MSC043-072326-
/O.EXP.KJAN.TO.W.0257.000000T0000Z-081007T2315Z/
GRENADA MS-
616 PM CDT TUE OCT 7 2008

...THE TORNADO WARNING FOR NORTHEASTERN GRENADA COUNTY WAS ALLOWED 
TO EXPIRE AT 615 PM CDT...

THE STORM HAS MOVED NORTHEAST OF THE COUNTY.

LAT...LON 3387 8950 3379 8950 3378 8960 3383 8966
      3388 8964 3388 8962 3388 8961
TIME...MOT...LOC 2310Z 239DEG 17KT 3385 8955

$$

BYB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at Oct 7, 3:15 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Oct 7, 3:15 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
315 PM CDT TUE OCT 7 2008

.SHORT TERM...TONIGHT THROUGH THURSDAY...WATER VAPOR IMAGERY/RUC
ANALYSIS SHOWS A POTENT SHORTWAVE TROUGH OVER OKLAHOMA THAT IS
PROGGED TO MOVE EAST SOUTHEAST AND FORM A CLOSED LOW OVER NORTHEAST
MISSISSIPPI WEDNESDAY. THIS CLOSED LOW IS EXPECTED TO CONTINUE
SOUTHEAST ACROSS GEORGIA THURSDAY. THE DEVELOPING CLOSED LOW WAS
HELPING DRIVE A COLD FRONT THIS AFTERNOON TOWARD OUR CWFA. LATEST
SURFACE ANALYSIS PLACED THE COLD FRONT OVER WESTERN ARKANSAS
DROPPING SOUTHWEST ACROSS NORTHWEST LOUISIANA. A BAND OF SHOWERS AND
THUNDERSTORMS FORMED AHEAD OF THE FRONT OVER CENTRAL LOUISIANA
EARLIER THIS AFTERNOON AND HAS SINCE OUTRUN THE COLD FRONT AND HAS
MOVED THE ACTIVITY OVER INTO MISSISSIPPI. AHEAD OF THE MAIN
CONVECTION THERE WAS A WARM MOIST AIRMASS. SURFACE DEW POINTS WERE
IN THE LOWER 70S AND TEMPERATURES WERE IN THE LOWER 80S. RAIN COOLED
AIR HAS KNOCKED TEMPERATURES DOWN INTO THE 70S OVER OUR PARISHES AND
ARKANSAS COUNTIES. THIS WILL LIMIT POTENTIAL FOR STRONG THUNDERSTORM
DEVELOPMENT IN OUR WEST LATE THIS AFTERNOON AND EVENING BEFORE THE
FRONT MOVES IN. WL CONTINUE MENTION OF THE POSSIBILITY FOR STRONG TO
SEVERE STORMS OVER OUR MISSISSIPPI COUNTIES THIS EVENING. THE COLD
FRONT IS EXPECTED TO BE JUST WEST OF THE MISSISSIPPI RIVER AT 00Z
AND BE NEAR INTERSTATE 55 BY MIDNIGHT. THE COLD FRONT SHOULD CLEAR
MISSISSIPPI BY SUNRISE WEDNESDAY. ALTHOUGH THE BULK OF THE
SIGNIFICANT PRECIPITATION WILL BE OVER BY WEDNESDAY
MORNING...MOISTURE ASSOCIATED WITH THE CLOSED UPPER LOW THAT WILL
MOVE ACROSS NORTHERN MISSISSIPPI WILL RESULT IN PATCHY DRIZZLE IN
THE NORTH INTO THE AFTERNOON. CAA IN THE WAKE OF THE FRONT AND THE
PROXIMITY OF THE CLOSED LOW WILL RESULT IN A COOLER DAY WEDNESDAY.
MAV GUIDANCE TEMPERATURES HAVE COME IN A LITTLE TOO COOL. WL LEAN
TOWARD 00Z MAV TEMPS WEDNESDAY WITH HIGHS RANGING FROM THE MID 70S
NORTH TO THE UPPER 70S SOUTH. THE CLOSED LOW WILL SHIFT EAST
THURSDAY AND RIDGING SURFACE AND ALOFT WILL INCREASE OVER OUR
REGION. THIS WILL LEAD TO WARMER AFTERNOON HIGHS BACK ABOVE NORMAL
THURSDAY. THE DRY AIRMASS ALONG WITH MOSTLY CLEAR SKIES WILL LEAD TO
A COUPLE OF COOL NIGHTS THOUGH. OVERNIGHT LOWS WILL BE BACK INTO THE
50S WEDNESDAY AND THURSDAY NIGHTS. /22/

.LONG TERM...FRIDAY THROUGH TUESDAY...STUCK WITH GUIDANCE AGAIN. THE
GFS CONTINUES TO DRY THE AREA OUT...HOPEFULLY THE FORECAST WILL NOT
FLIP FLOP. POP VALUES DROPPED FROM 60 PERCENT TO 10 PERCENT FOR THE
NORTHWEST PORTIONS OF THE CWA FOR THE UPCOMING WEEKEND. CONSIDERED
USING A BLEND AND MAINTAINING LOW CHANCE VALUES JUST IN CASE THE
SYSTEM SPEEDS UP. HOWEVER...THE EUROPEAN KEEPS THE AREA DRY AFTER
WEDNESDAY. IT HAS BEEN CONSISTENTLY DRY FOR THE PAST FEW RUNS. TOOK
RAIN OUT OF THE FORECAST FOR THE REMAINDER OF THE PERIOD. USED A
BLEND OF GUIDANCE AND CLIMATOLOGY FOR TEMPS. RAISED HIGHS AND LOWS
NEARLY EVERYDAY.

A SURFACE HIGH WILL PASS THROUGH THE REGION FRIDAY. BY SATURDAY...AN
UPPER LEVEL RIDGE WILL BUILD OVER THE EAST/SOUTHEAST STATES AND HELP
KEEP MOISTURE AND RAIN TO THE WEST. THE RIDGE SEEMS TO HOLD THROUGH
EARLY NEXT WEEK. RETURN FLOW BY THE WEEKEND WILL WARM THINGS
UP...HIGHS MAY APPROACH 90 SUNDAY. BEYOND THE FORECAST PERIOD...THE
MODELS NOW SUGGEST THE NEXT COLD FRONT WILL MOVE INTO THE AREA
AROUND WEDNESDAY. GUIDANCE SHOWED SOME VERY SMALL RAIN
CHANCES...BEING DAY 6 AND 7 OPTED TO KEEP THE AREA DRY. WILL LEAVE
THE HWO CLEAR FOR THE EXTENDED. /07/

&&

.AVIATION...FOR THIS AFTERNOON VFR/MVFR CEILINGS(AROUND 2500 FT)
WERE NOTED ACROSS THE REGION AHEAD OF AN APPROACHING COLD FRONT.
SOME BRIEF SMALL BREAKS IN CLOUD COVER WERE ALSO NOTED. OCCASIONAL
SHOWERS AND THUNDERSTORMS WILL CONTINUE WITH PERIODS OF FREQUENT
LIGHTNING AND HEAVY RAINFALL. ISOLATED EPISODES OF DAMAGING
THUNDERSTORM WIND GUSTS AND LARGE HAIL WILL BE POSSIBLE IN STRONGER
STORMS. EXPECT THE STRONGEST STORMS TO AFFECT KGLH...KGWO...KJAN FOR
THIS AFTERNOON...THEN AFFECT NEAR KJAN...KGTR...KMEI AND KHBG SITES
FOR TONIGHT. PUT IN WIND GUSTS OF 35G45KT AT TAF SITES WITH THE
STRONGER STORMS. EXPECT WIDESPREAD MVFR CEILINGS FOR THE TAF PERIOD
ACROSS THE WEST AND WIDESPREAD IFR CEILINGS ACROSS THE EAST HALF.
EXPECT THE IFR CEILINGS TO HOLD THROUGH WEDNESDAY MORNING./17/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       59  76  54  80 /  73   5   0   0
MERIDIAN      61  76  54  81 /  96  22   0   0
VICKSBURG     57  77  52  81 /  51   2   0   0
HATTIESBURG   64  78  53  81 /  82  11   0   0
NATCHEZ       58  77  51  80 /  49   2   0   0
GREENVILLE    59  75  53  83 /  48   4   0   0
GREENWOOD     59  74  53  81 /  69   7   1   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

SHORT TERM:22
LONG TERM: 07
AVIATION: 17
Hazardous weather outlook, Oct 7, 1:40 PM CDT, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
140 PM CDT TUE OCT 7 2008

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
081745-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
1244 PM CDT TUE OCT 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR .

.DAY ONE...TONIGHT AND WEDNESDAY

ISOLATED SEVERE TO STRONG STORMS WILL BE POSSIBLE ACROSS THE
ARKLAMISS REGION FOR THE REMAINDER OF THIS AFTERNOON THROUGH TONIGHT.
THIS WILL BE MAINLY ALONG AND WEST OF INTERSTATE 55 FOR THIS
AFTERNOON AS WELL AS ALONG AND EAST OF INTERSTATE 55 FOR TONIGHT.

ISOLATED SEVERE STORMS WILL PRODUCE PRODUCE DAMAGING WINDS AND LARGE
HAIL. THE ISOLATED STRONG STORMS WILL PRODUCE GUSTY WINDS OF 40 TO
50 MPH AND SMALL HAIL. PERIODS OF HEAVY RAINFALL MAY RESULT IN
PONDING WATER ON ROADWAYS AND IN LOW LYING AREAS. THE BEST CHANCE OF
STRONG...POSSIBLY SEVERE STORMS WILL OCCUR DURING THE AFTERNOON IN
THE WEST HALF AND OVERNIGHT IN THE EAST HALF OF THE ARKLAMISS.

A COLD FRONT WILL BE PUSHING INTO THE REGION THIS AFTERNOON AND
TONIGHT WITH A DEVELOPING STRONG AREA OF LOW PRESSURE ALOFT. THE
COMBINATION OF INSTABILITY...DAY TIME HEATING AND WIND SHEAR WILL
CAUSE A LINE OF ISOLATED STRONG TO SEVERE STORMS TO MOVE EAST ACROSS
THE REGION. THE FRONT WILL PUSH THROUGH THE WESTERN HALF OF THE AREA FOR
THIS AFTERNOON AND WILL MOVE OVER THE EASTERN AREAS FOR TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED FOR THE REMAINDER OF THIS AFTERNOON
AND TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

17

In the hours before

Special weather statement, Oct 7, 1:01 PM CDT, 4 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
101 PM CDT TUE OCT 7 2008

MSZ072-071840-
MARION MS-
101 PM CDT TUE OCT 7 2008

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE
HAIL...AND 40 TO 50 MPH WINDS WAS LOCATED 7 MILES SOUTHWEST OF
PICKWICK AT 101 PM CDT...MOVING NORTHEAST AT 14 MPH.

VERY HEAVY RAIN AND DANGEROUS LIGHTNING IS ALSO EXPECTED WITH THIS
STORM.

PEOPLE IN SOUTHERN MARION COUNTY SHOULD MONITOR THIS STORM CLOSELY.

DH
Special weather statement, Oct 7, 3:18 PM CDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
318 PM CDT TUE OCT 7 2008

MSZ054-055-072050-
SIMPSON MS-COPIAH MS-
318 PM CDT TUE OCT 7 2008

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS
LOCATED 9 MILES SOUTH OF HOPEWELL AT 318 PM CDT...MOVING NORTHEAST AT
24 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN EASTERN COPIAH AND NORTHWESTERN SIMPSON COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

DHB
Special weather statement, Oct 7, 3:29 PM CDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
329 PM CDT TUE OCT 7 2008

MSZ026-072100-
GRENADA MS-
329 PM CDT TUE OCT 7 2008

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 3 MILES NORTHWEST OF LEFLORE AT 329 PM
CDT...MOVING NORTHEAST AT 22 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN WESTERN GRENADA COUNTY SHOULD MONITOR THIS STORM CLOSELY.

DHB
Special weather statement, Oct 7, 5:26 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
526 PM CDT TUE OCT 7 2008

MSZ026-072255-
GRENADA MS-
526 PM CDT TUE OCT 7 2008

...STRONG THUNDERSTORM NEAR GRENADA...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA SIZE HAIL AND WINDS
UP TO 45 MPH WAS LOCATED OVER GRENADA AT 526 PM CDT...MOVING
NORTHEAST AT 22 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN EASTERN GRENADA COUNTY SHOULD MONITOR THIS STORM CLOSELY.

BYB

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 2:05 AM CDTSevere Thunderstorm WarningJANNoxubee25 min
Oct 7, 2:16 AM CDTSevere Thunderstorm WarningJANLowndes59 min
Oct 7, 5:40 PM CDTSevere Thunderstorm WarningJANGrenada50 min

Nearby

Tornado Warnings in Mississippi, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.